Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 222, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2016, 2:48 AM CDT for Linn County, Miami County, Kansas; Cass County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2016, 2:48 AM CDT (07:48 UTC)
- Expired
- Oct 6, 2016, 3:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.4
The text
As transmitted.
936
WUUS53 KEAX 060748
SVREAX
KSC107-121-MOC037-060815-
/O.NEW.KEAX.SV.W.0222.161006T0748Z-161006T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
248 AM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
MIAMI COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 315 AM CDT
* AT 248 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DREXEL...OR
9 MILES SOUTH OF LOUISBURG...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PAOLA...SPRING HILL...PECULIAR...OSAWATOMIE...LOUISBURG...DREXEL...
LINN VALLEY...CLEVELAND...FREEMAN...FONTANA...LAKE ANNETTE...WEST
LINE...CHILES...BUCYRUS...HILLSDALE...NEW LANCASTER...BEAGLE AND
WAGSTAFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3839 9505 3874 9489 3873 9437 3847 9455
3848 9461 3839 9461 3836 9463
TIME...MOT...LOC 0748Z 204DEG 29KT 3848 9470
HAIL...1.00IN
WIND...60MPH
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 12:37 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 6, 12:37 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1237 AM CDT Thu Oct 6 2016 .Update... Issued at 759 PM CDT WED OCT 5 2016 Have shifted the area of initial convective development further north in response to the northward shift of stronger h8 moisture convergence. 12z/18z short range models depict the nose of the low level jet as being further north. RAP trends support this analysis and latest HRRR trending this way as well. And the proof in the pudding is in the isolated convection which is popping up along a line from STJ to CDJ to near IRK. Eventually the convection will fill in and shift southeast overnight. Further down the road am a little concerned on the extent of convection during both the morning and afternoon hours. May be a little too wet. Will see what the 00z NAM looks like before making any significant changes. && .Discussion... Issued at 330 PM CDT WED OCT 5 2016 ...Tonight... The weak front that moved through the area this morning will begin to lift into northern MO as a southwest-northeast oriented warm front this evening. WAA has already increased and will be strong enough to create some lift in conjunction with the front and increase storm chances from east-central KS up to northeast MO and southward starting this afternoon. The warm front will stall out along this line and create multiple clusters of storms on the southern side in the overnight hours. The LLJ ramps up somewhat parallel to the front after 9 pm and will help produce convection. Instability and shear parameters show the possibility of producing some strong to severe weather. Damaging winds and hail are the primary threats. A decent amount of moisture will also be present with these storms due to the LLJ; therefore, some storms may produce locally heavy rainfall. These showers and storms will linger into the morning hours until the LLJ dies down. ...Tomorrow... A few rounds of storms are possible tomorrow as the upper level trough and surface low approach the area. Strong WAA, dew point temperatures in the upper 60s, and CAPE values in the 2000-3000 J/kg range will aid in the development of storms. The surface low will move northeast from central KS into central IA. The location of the surface low will also provide a rough location for the best chance of severe weather tomorrow afternoon and evening. Northwest MO and northeast KS are in an enhanced risk. As previously mentioned, instability values will reach up to around 3000 J/kg, while 0-6 km shear values will be between 50 and 60 kts. The primary threats being damaging winds and hail, but we cannot rule out a few isolated tornadoes due to helicity values up to 300 m2/s2 and 0-1 km shear exceeding 25 kts. The area from Olathe to Kirksville is in a slight risk with damaging winds and hail being the primary threats. Showers and storms will hang around until Friday morning when the cold front finally moves through the area. ...Fri-Sun... Much calmer and cooler weather is expected for the weekend as a surface high pressure moves in behind the cold front. Highs will begin in the low 60s Friday and will slowly increase to the low 70s by Sunday. ...Mon-Wed... Temperatures will remain in the 70s for the beginning of next week but storm chances return. An upper level trough will send a few pulses of energy our way Monday through Wednesday, but right now chances for widespread showers and storms appear low. && .Aviation...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1235 AM CDT THU OCT 6 2016 Scattered convection will continue overnight with the bulk of it focused from east central KS through west central into northeast MO. VFR conditions with pockets of MVFR ceilings and IFR visibilities will likely be embedded within the bands of storms. Scattered convection may well be ongoing across areas south of the MO River during the first part of the morning. Believe there will be a general break in the activity in the afternoon hours with gusty southerly winds developing across the region. A line of strong to severe thunderstorms are likely to develop along the cold front just west of the area late Thursday afternoon. This line will reach into northwest MO by around sunset and march southeast during the evening hours. Strong and gusty northwesterly winds will follow the passage of the front. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...MJ Discussion...Grana Aviation...MJ
Hazardous weather outlook, Oct 5, 4:40 AM CDT, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 440 AM CDT WED OCT 5 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060945- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 440 AM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT. THE MAIN THREAT WILL BE FOR LARGE HAIL UP TO TO QUARTER SIZE. OTHERWISE SMALL HAIL, GUSTY WINDS 30 TO 50 MPH, AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE STORMS WILL BE POSSIBLE ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI ON THURSDAY. THE MAIN THREATS WILL BE FOR LARGE HAIL AND DAMAGING WINDS. WITH SEVERAL ROUNDS OF RAIN EXPECTED THROUGH THURSDAY NIGHT, MINOR FLOODING WILL BE POSSIBLE WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN EXPECTED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Oct 5, 11:34 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1134 PM CDT WED OCT 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 5 SW BASEHOR 39.09N 95.00W
10/05/2016 E0.75 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
MJSpecial weather statement, Oct 5, 11:54 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT WED OCT 5 2016
KSZ103>105-MOZ037-060530-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JACKSON MO-
1154 PM CDT WED OCT 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEAVENWORTH...
WYANDOTTE...JOHNSON AND WEST CENTRAL JACKSON COUNTIES UNTIL 1230 AM
CDT...
AT 1154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GARDNER...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...PRAIRIE
VILLAGE...GARDNER...MERRIAM...MISSION...BONNER SPRINGS...DE SOTO...
EDWARDSVILLE...FAIRWAY...MISSION HILLS...WESTWOOD...LAKE QUIVIRA...
KANSAS CITY...WESTWOOD HILLS...MISSION WOODS AND COUNTRYSIDE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 422.
INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 1.
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 208 AND 235.
INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 6.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 19...AND BETWEEN MILE
MARKERS 78 AND 83.
KANSAS TURNPIKE BETWEEN MILE MARKERS 222 AND 226.
LAT...LON 3921 9481 3919 9477 3917 9475 3917 9474
3904 9450 3876 9487 3887 9506 3894 9506
TIME...MOT...LOC 0454Z 222DEG 32KT 3890 9495
MELLSpecial weather statement, Oct 6, 12:43 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1243 AM CDT THU OCT 6 2016 MOZ021-022-029-030-060630- RAY MO-CALDWELL MO-CLAY MO-CLINTON MO- 1243 AM CDT THU OCT 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON...RAY... SOUTHERN CALDWELL AND NORTHEASTERN CLAY COUNTIES UNTIL 130 AM CDT... AT 1242 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WOODS HEIGHTS...OR OVER EXCELSIOR SPRINGS...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EXCELSIOR SPRINGS...RICHMOND...LAWSON...POLO...CRYSTAL LAKES... COWGILL...EXCELSIOR ESTATES...WOODS HEIGHTS...RAYVILLE...HOMESTEAD... ELMIRA AND KNOXVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3959 9383 3930 9378 3924 9425 3952 9426 TIME...MOT...LOC 0542Z 252DEG 23KT 3932 9419 MELL
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 11:54 PM CDT | Special Weather Statement | EAX | Johnson, Wyandotte | 36 min |
| Oct 6, 3:13 AM CDT | Severe Thunderstorm Warning | EAX | Miami | 32 min |
| Oct 6, 5:53 AM CDT | Areal Flood Advisory | EAX | Linn, Miami | 3 hr |
| Oct 6, 6:16 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 44 min |
| Oct 6, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 47 min |
| Oct 5, 11:45 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 30 min |
| Oct 6, 12:09 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 36 min |
| Oct 6, 12:43 AM CDT | Special Weather Statement | EAX | Ray | 47 min |
| Oct 6, 4:46 AM CDT | River Flood Warning | EAX | Clay, Platte | 26 hr |
| Oct 6, 5:34 AM CDT | River Flood Warning | EAX | Clay, Ray | 28 hr |
| Oct 6, 6:52 PM CDT | Special Weather Statement | EAX | Holt | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.